Iowa, 2025

Flash Flood and Hail in Iowa, June 2, 2025

June 2, 2025 · NWS FSD · 9 events in 2 counties and zones

Scattered strong to severe thunderstorms developed late afternoon along a slow-moving frontal boundary. Even with fairly weak deep-layer shear, strong instability resulted in large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Scattered strong to severe thunderstorms developed late afternoon along a slow-moving frontal boundary. Even with fairly weak deep-layer shear, strong instability resulted in large hail. Drier air and advancing cold pools later in development produced spotty damaging winds. High moisture content and slowly progressing storms also produced some locally heavy rainfall with rates briefly from 3 to 5 inches per hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 2, 1:35 PM CST, 1 hour 37 minutes earlier. Its key messages:

  • Thunderstorms will develop from southwest to northeast late this afternoon into the evening. Weak shear and moderate instability should lead towards a few storms producing hail as large as ping pong balls and wind gusts to 65 mph.
  • Locally heavy rainfall is likely as well with a few stripes of 2- 5". Most locations south of a Wagner to Sioux Falls to Marshall MN line should receive 0.50" with the better chances for 1-2" south of a Yankton to Jackson MN line.
  • Could see a brief return of Canadian wildfire smoke behind today's cold frontal passage. Minor deterioration in visibility and air quality will be possible during the late evening hours mainly across southeastern South Dakota and portions of southwestern MN.
  • Temperatures return to seasonal normals for the remainder of the week into the weekend, with some potential for scattered (20-40% chance) diurnal showers/thunderstorms each day. Currently the severe threat during this times looks low.
Area forecast discussion, Jun 2, 1:35 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
235 PM CDT Mon Jun 2 2025

.KEY MESSAGES...

- Thunderstorms will develop from southwest to northeast late
  this afternoon into the evening. Weak shear and moderate
  instability should lead towards a few storms producing hail as
  large as ping pong balls and wind gusts to 65 mph.

- Locally heavy rainfall is likely as well with a few stripes
  of 2- 5". Most locations south of a Wagner to Sioux Falls to
  Marshall MN line should receive 0.50" with the better chances
  for 1-2" south of a Yankton to Jackson MN line.

- Could see a brief return of Canadian wildfire smoke behind
  today's cold frontal passage. Minor deterioration in
  visibility and air quality will be possible during the late
  evening hours mainly across southeastern South Dakota and
  portions of southwestern MN.

- Temperatures return to seasonal normals for the remainder of
  the week into the weekend, with some potential for scattered
  (20-40% chance) diurnal showers/thunderstorms each day.
  Currently the severe threat during this times looks low.

&&

.DISCUSSION...
Issued at 234 PM CDT Mon Jun 2 2025

A quick moving mid level wave/MCV moving along highway 14 is
speeding up the low level front a bit this afternoon. If storm
development holds off until 6-7 pm, this may push the stronger
development a bit farther south. Environmentally, scattered severe
storms remain likely with about 2000 J/kg instability and only weak
shear. Suspect that the initial updrafts will have the potential for
golf ball to ping pong ball hail, but overall wind gusts around 65
mph and locally heavy rain should be the main threats. The best
chance for these strong to severe storms will be south of I-90 then
into parts of southwest MN. Low level boundary orientation relative
to the mid and upper level flow indicate some training of cells is
possible and given PWAT values around 1.5" and a warm cloud depth of
about 12 kft, 2-4" per hour rainfall rates will be likely, just
localized.

After sunset a wave to the south will work east and bring additional
rain and isolated thunderstorms to the area. For the most part
severe weather after about 3z should remain very isolated, with some
localized heavy rain the biggest threat, especially in northeast NE
and northwest IA.

Rain will gradually come to an end from west to east on Tuesday
morning, leading to a cooler and marginally breezy day. Highs should
be in the upper 60s to lower 70s most locations.

Near to slightly below normal temperatures will continue Wednesday
and Thursday as westerly flow aloft allows for additional weak waves
and periodic chances for showers and isolated thunderstorms. Right
now any thunderstorm activity does not look to be severe.

Saturday through Monday low pressure develops along the Canadian
border and will swing a couple of weak waves southward through the
area. This will bring spotty chances for showers and thunderstorms
with fairly low chances for severe weather. With west to northwest
flow aloft, mild temperatures near to above normal are expected,
generally highs in the 70s to lower 80s.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1238 PM CDT Mon Jun 2 2025

Thunderstorms are expected to develop over southeast SD late
this afternoon and expand in coverage through the night. The
initial development from about 22z through 2z will see the
highest potential for large hail, heavy rain and strong straight
line winds. While an isolated strong to severe storm will be
possible after sunset, it should transform to a more widespread
rain with embedded thunder. It is also during this time where
the best chance for MVFR ceilings will be, late tonight into
Tuesday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...08
AVIATION...08
Hazardous weather outlook, Jun 2, 2:59 PM CST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
359 PM CDT Mon Jun 2 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-069>071-032100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Yankton-Union-
359 PM CDT Mon Jun 2 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe storms are expected to form along a
cold front stretching from south eastern South Dakota into
southwestern Minnesota this afternoon. These storms will move slowly
southeast through the evening and overnight hours. Thunderstorms
will be capable of ping-pong ball size hail and 65 mph winds. Periods
of moderate to heavy rain are possible through the night.

A brief return of Canadian wildfire smoke is expected behind the
cold front tonight. Minor deterioration in visibility and air
quality are possible during the late evening to overnight hours
mainly across portions of southeastern SD and southwestern MN.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Canadian wildfire smoke lingers into the day on Tuesday, mainly east
of I-29. Minor deterioration in visibility and air quality are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038>040-050-052>055-057>061-063>065-068-032100-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
359 PM CDT Mon Jun 2 2025

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Could see a brief return of Canadian wildfire smoke behind the cold
front tonight. Minor deterioration in visibility and air quality are
possible during the late evening to overnight hours mainly across
portions of southeastern SD.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 64 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sioux

When
June 2, 3:12 PM CST to 3:17 PM CST
Where
Sioux County, 3.03 mi E of Lebanon
Measured
1.5 in hail
Reported by
Public
Coordinates
43.100, -96.310

Occasional hail up to half dollar to ping pong size fell for several minutes.

Hail, Sioux

When
June 2, 3:15 PM CST to 3:18 PM CST
Where
Sioux County, 3.11 mi ESE of Lebanon
Measured
0.75 in hail
Reported by
Public
Coordinates
43.090, -96.310

Hail, Sioux

When
June 2, 3:16 PM CST to 3:18 PM CST
Where
Sioux County, 3.03 mi E of Lebanon
Measured
1 in hail
Reported by
Public
Coordinates
43.100, -96.310

Hail, Lyon

When
June 2, 4:05 PM CST to 4:09 PM CST
Where
Lyon County, 0.69 mi N of Doon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.290, -96.230

Hail of various sizes fell, many with flat tops.

Hail, Lyon

When
June 2, 4:20 PM CST to 4:25 PM CST
Where
Lyon County, 1.47 mi SSW of Lakewood
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.330, -96.180

Hail varied from dime to quarter size.

Hail, Sioux

When
June 2, 4:35 PM CST to 4:44 PM CST
Where
Sioux County, 3.42 mi NE of Hull
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.220, -96.130

A long period of dime to nickel size hail occurred, along with very heavy rainfall.

Flash Flood, Sioux

When
June 2, 5:00 PM CST to 6:40 PM CST
Where
Sioux County, 2.49 mi N of Hull to 3.35 mi N of Hull
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.215, -96.178

Torrential rainfall over a one to two hour period led to flash flooding of small creeks which inundated several roads to the north and northwest of Hull. Rapidly flowing water was more than a foot deep at U.S. Highway 75 at 300th Street, with travel not recommended for many areas around Hull.

Thunderstorm Wind, Sioux

When
June 2, 5:39 PM CST to 5:44 PM CST
Where
Sioux County, 2.31 mi NNW of Hospers
Measured
74 kt (85 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.100, -95.900

Wind destroyed a hog barn with debris blown across State Highway 60.

Hail, Sioux

When
June 2, 7:06 PM CST to 7:10 PM CST
Where
Sioux County, 2.05 mi SE of Lebanon
Measured
1.75 in hail
Reported by
Public
Coordinates
43.080, -96.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278176, 1278178, 1278179, 1278182, 1278184, 1278185, 1278631, 1278187, 1278186.